On Hecke’s decomposition of the regular differentials on the modular curve of prime level. (English) Zbl 1455.11083

Let \(p\) be a prime number and \(\mathbb F_p\) the prime field of \(p\) elements. The class number of the field \(K=\mathbb Q(\sqrt{-p})\) is denoted by \(h\). The group \(G=\mathrm{SL}_2(\mathbb F_p)/\{\pm 1\}\) acts on the modular curve \(X\) associated with the principal congruence subgroup \(\Gamma(p)\). Erich Hecke decomposed the space \(H^0(X,\Omega^1)\) of regular differentials of \(X\) in the irreducible subspaces under the action of \(G\). Henceforth, let \(p\equiv 3 \mod 4, p>3\). Hecke found the \(G\)-invariant subspace \(V_0\) of \(H^0(X,\Omega^1)\) of dimension \(h(p-1)/2\) isomorphic to the \(h\)- copies of \(W\), where \(W\) is one of two irreducible representations of \(G\) of dimension \((p-1)/2\). Further, he identified certain periods of these differentials as the periods of elliptic curves with complex multiplication by \(K\). On the other hand, the author has obtained an elliptic curve \(A(p)\) defined over the Hilbert class field \(H\) of \(K\) as a factor of the Jacobian of the modular curve \(X_0(p^2)\), and also G. Shimura [J. Math. Soc. Japan 25, 523–544 (1973; Zbl 0266.14017)] has obtained an abelian variety \(B(p)\) of dimension \(h\) as a simple factor of the same Jacobian.
In this article, the author proves the above Hecke’s results using the character theory of \(G\), the Lefshetz fixed point formula, and the holomorphic fixed point formula. He explains how \(A(p)\) and \(B(p)\) relate to Hecke’s distinguished subspace \(V_0\). Let \(\mathcal{U}\) be an irreducible representation of \(G\) appeared in \(H^0(X,\Omega^1)\) of multiplicity \(m(\mathcal{U})\) and \(\mathcal{U}^\vee\) the dual representation of \(\mathcal{U}\). Since the singular cohomology \(H^1(X)\) is \(G\)-isomorphic to deRham cohomology \(H^1(X,\mathbb C)\) which is the extension of \(H^0(C,\Omega^1)\) by \(H^1(X,\mathcal{O})=H^0(X,\Omega^1)^\vee\), one can compute the sum of the multiplicities \(m(\mathcal{U})+ m(\mathcal{U^\vee})\) by the Lefshetz fixed point formula. Further, the result that \(m(W)-m(W^\vee)=h\) is proved by the holomorphic trace formula. This implies that \(H^0(X,\Omega^1)\) contains \(h\) copies of \(W\). Let \(PX(p)\) be the Shimura variety which is the coarse moduli space of generalized elliptic curves with a full level \(p\) structure, up to scaling. Let \(Y\) be the compactification of \(\Gamma(p)\backslash \mathfrak{H}^-\),where \(\mathfrak{H}^-\) is the lower half plane of \(\mathbb C\). The group \(\mathrm{PGL}_2(\mathbb F_p)\) acts on \(PX(p)\) over \(\mathbb Q\). The curve \(PX(p)(\mathbb C)\) has two components \(X\) and \(Y\) and \(H^0(Y,\Omega^1)=H^0(X,\Omega^1)^\vee\). Further, the Hecke operator \(T_\ell (\ell:\text{prime}\ne p)\) acts on \(PX(p)\) and \(H^0(PX(p),\Omega^1)\). The action of \(T_\ell\) commutes with that of \(\mathrm{PGL}_2(\mathbb F_p)\). Let \(\mathbb T\) be the commutative algebra over \(\mathbb Q\) generated by \(T_\ell\). The author constructs a CM-field \(E\) over \(K\) of degree \(h\), a Hecke character \(\chi:{\mathbb A}_K ^\times\rightarrow E^*\) and a surjective homomorphism of \(\mathbb T\) to the maximal real subfield \(E^+\) of \(E\). Let \(W'\) be the conjugate representation of \(W\). Since \(W+W'\) is extended to the representation \(R\) of \(\mathrm{PGL}_2(\mathbb F_p)\), \(V_0\) gives a distinguished subspace \(V\) of dimension \(h(p-1)\) in \(H^0(PX(p),\Omega^1)\) over \(\mathbb Q\). Let \(f\) be the new form of weight \(2\) with coefficients in \(E^+\) with respect to \(\Gamma(p^2)\) determined by \(\chi\). Let \(M(E^+)\) be the subspace of dimension \(1\) over \(E^+\) of \(H^0(X_0(p^2),\Omega^1)\) spanned by all conjugates of \(f\) over \(\mathbb Q\). Since \(X_0(p^2)\) is the quotient of \(PX(p)\) by the action of a split torus in \(\mathrm{PGL}_2(\mathbb F_p)\), \(M(E^+)\) is realized as a subspace of \(H^0(PX(p),\Omega^1)\),which is denoted by the same notation. The author shows that \(V\) is isomorphic to the simple module \(M(E^+)\otimes R\) over \(\mathbb Q\) under the action of \(\mathbb T\times\mathbb Q[\mathrm{PGL}_2(\mathbb F_p)]\) (See Theorem 8). In particular \(V_0\) is isomorphic to \(M(E^+)\otimes W\). Let \(\rho_A\) be the Hecke character of \(H\) obtained as the composition of \(\chi\) and the norm map from \(H\) to \(K\). Then \(\rho_A\) determines an isogeny class of elliptic curves defined over \(H\) with complex multiplication by the integers of \(K\). The elliptic curve \(A(p)\) is defined as the elliptic curve of the minimal discriminant \(-p^3\) in this class and \(B(p)\) is the abelian variety associated with the module \(M(E^+)\) by Shimura theory, and \(B(p)\) is obtained from \(A(p)\) by restriction of scalars. In the last place, the author gives a summary of what is known about the arithmetic of \(A(p)\) and \(B(p)\).


11G05 Elliptic curves over global fields
14G35 Modular and Shimura varieties


Zbl 0266.14017
Full Text: DOI


[1] Atkin, A.O.L., Lehner, J.: Hecke operators on \[\Gamma_0(m)\] Γ0(m). Math. Ann. 185, 134-160 (1970) · Zbl 0177.34901
[2] Conrad, B.; Darmon, H. (ed.); Zhang, SW (ed.), Gross-Zagier revisited, No. 4, 67-167 (2004), Cambridge
[3] Casselman, W.: http://www.math.ubc.ca/ cass/research/pdf/HeckeFixed.pdf. Accessed 16 Jan 2018
[4] Chevalley, C., Weil, A.: Über das Verhalten der Integrale 1. Gattung bei Automorphismen des Funktionenkörpers. Abh. Math. Sem. Univ. Hambg. 10, 358-361 (1934) · Zbl 0009.16001
[5] Deligne Travaux de Shimura, P.: In: Sminaire Bourbaki, Exp. No. 389. Springer Lecture Notes, vol. 244, pp. 123-165 (1971)
[6] Deligne, P., Rapoport, M.: Les schmas de modules de courbes elliptiques. In: Modular Functions of One Variable, II. Springer Lecture Notes, vol. 349, pp. 143-316 (1973) · Zbl 0281.14010
[7] Eichler, M.: Eine Spurformel für Korrespondenzen von algebraischen Funktionenkörpern mit sich selber. Invent. Math. 2, 274-300 (1967) · Zbl 0203.53502
[8] Frobenius, G.: Über Gruppencharaktere. S’bar. Akad. Wiss. Berlin, pp. 985-1021 (1896) · JFM 27.0092.01
[9] Fulton, W., Harris, J.: Representation Theory. Springer, Berlin (1991). GTM 129 · Zbl 0744.22001
[10] Gross, B.: Group representations and lattices. J. AMS 3, 929-960 (1990) · Zbl 0745.11035
[11] Gross, B.: Arithmetic on Elliptic Curves with Complex Multiplication. Springer Lecture Notes, vol. 776. Springer, Berlin (1980) · Zbl 0433.14032
[12] Gross, B.: Representation theory and the cuspidal group of \[X(p)\] X(p). Duke Math. J. 54, 67-75 (1987) · Zbl 0629.14021
[13] Gross, B.; Scholl, AJ (ed.); Taylor, RL (ed.), On the Satake isomorphism, No. 254, 223-237 (1998), Cambridge · Zbl 0996.11038
[14] Gross, B.: Minimal models for elliptic curves with complex multiplication. Compos. Math. 45, 155-164 (1982) · Zbl 0541.14010
[15] Hecke, E.: Bestimmung der Perioden gewisser Integrale durch die Theorie der Klassenkörper. Math. Z. 28, 707-727 (1928) · JFM 54.0405.01
[16] Hecke, E.: Über ein Fundalmentalproblem aus der Theorie der elliptischen Modulfunktionen. Abh. Math. Sem. Univ. Hambg. 6, 235-257 (1928) · JFM 54.0405.02
[17] Hecke, E.: Über das Verhalten der Integrale 1. Gattung bei Abbildungen, insbesondere in der Theorie der elliptischen Modulfunktionen. Abh. Math. Sem. Univ. Hambg. 8, 271-281 (1930) · JFM 56.0327.01
[18] Hecke, E.: Grundlagen einer Theorie der Integralgruppen und der Integralperioden bei den Normalteilern der Modulgruppe. Math. Ann. 116, 469-510 (1939) · JFM 65.0347.04
[19] Hida, H.: On abelian varieties with complex multiplication as factors of the Jacobians of Shimura curves. Am. J. Math. 103, 727-776 (1981) · Zbl 0477.14024
[20] Jacquet, H., Langlands, R.: Automorphic forms on \[\text{ GL }(2)\] GL(2). Springer Lecture Notes, vol. 114. Springer, Berlin (1970) · Zbl 0236.12010
[21] Lefshetz, S.: On the fixed point formula. Ann. Math. 8, 819-822 (1937) · JFM 63.0563.02
[22] Miller, S., Yang, T.: Non-vanishing of the central derivative of canonical Hecke L-functions. Math. Res. Lett. 7, 263-277 (2000) · Zbl 1025.11011
[23] Pacetti, A., Rodriguez-Villegas, F.: with an appendix by B. Gross, Computing weight 2 modular forms of level \[p^2\] p2. Math. Comput. 74, 1545-1557 (2004) · Zbl 1093.11027
[24] Rodrguez-Villegas, F.: On the square root of special values of certain L-series. Invent. Math. 106, 549-573 (1991) · Zbl 0773.11034
[25] Rubin, K.: Tate-Shafarevich groups and L-functions of elliptic curves with complex multiplication. Invent. Math. 89(3), 527-559 (1987) · Zbl 0628.14018
[26] Serre, J.-P.: Linear Representations of Finite Groups. Springer, Berlin (1977) · Zbl 0355.20006
[27] Serre, J.-P.: Quelques applications de théorème de Chebotarev. Publ. Math. IHES 54, 123-201 (1981) · Zbl 0496.12011
[28] Shimura, G.: Introduction to the Arithmetic Theory of Automorphic Functions. Publications of the Mathematical Society of Japan, No. 11. Princeton University Press, Princeton (1971) · Zbl 0221.10029
[29] Shimura, G.: On elliptic curves with complex multiplication as factors of the Jacobians of modular function fields. Nagoya Math. J. 43, 199-208 (1971) · Zbl 0225.14015
[30] Shimura, G.: On the factors of the Jacobian variety of a modular function field. J. Math. Soc. Jpn. 25, 523-5 (1973) · Zbl 0266.14017
[31] Takei, L.: On triangle groups and representations of \[\text{ PSL }_2(p^{2n+1})\] PSL2(p2n+1). Ann. Sci. Math. Québec 36, 245-258 (2012) · Zbl 1295.20050
[32] Tu, L.: On the genesis of the woods hole fixed point theorem. Not. AMS 62, 1200-1206 (2015) · Zbl 1338.01060
[33] Weil, A.: Über Matrizenringe auf Riemannschen Flächen und den Riemann-Rochsen Satz. Abh. Math. Sem. Univ. Hambg. 11, 110-115 (1935) · JFM 61.0123.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.